- Volume 17, Number 3 (2011), 1044-1053.
Some stochastic inequalities for weighted sums
We compare weighted sums of i.i.d. positive random variables according to the usual stochastic order. The main inequalities are derived using majorization techniques under certain log-concavity assumptions. Specifically, let Yi be i.i.d. random variables on R+. Assuming that logYi has a log-concave density, we show that ∑ aiYi is stochastically smaller than ∑ biYi, if (log a1, …, log an) is majorized by (log b1, …, log bn). On the other hand, assuming that Yip has a log-concave density for some p > 1, we show that ∑aiYi is stochastically larger than ∑ biYi, if (a1q, …, anq) is majorized by (b1q, …, bnq), where p−1 + q−1 = 1. These unify several stochastic ordering results for specific distributions. In particular, a conjecture of Hitczenko [Sankhyā A 60 (1998) 171–175] on Weibull variables is proved. Potential applications in reliability and wireless communications are mentioned.
Bernoulli Volume 17, Number 3 (2011), 1044-1053.
First available in Project Euclid: 7 July 2011
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Yu, Yaming. Some stochastic inequalities for weighted sums. Bernoulli 17 (2011), no. 3, 1044--1053. doi:10.3150/10-BEJ302. https://projecteuclid.org/euclid.bj/1310042855